Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Northern Indiana

May 28, 2017Paulding County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 28, 2017, 6:24 PM EDT for Paulding County, Putnam County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 6:24 PM EDT (22:24 UTC)
Expired
May 28, 2017, 7:15 PM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Paulding County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 129 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:54 PM EDTHAIL 0.88Ottawa, OHESTIMATED NICKLE-SIZED HAIL IN OTTAWA. WINDS WERE ESTIMATED ABOUT 50 MPH. HEAVY RAIN WAS CAUSING A LOT OF PONDING OF WATER ON THE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WUUS53 KIWX 282224
SVRIWX
OHC125-137-282315-
/O.NEW.KIWX.SV.W.0063.170528T2224Z-170528T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
624 PM EDT SUN MAY 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Putnam County in west central Ohio...
  Southeastern Paulding County in west central Ohio...

* Until 715 PM EDT

* At 623 PM EDT, a severe thunderstorm was located near Continental,
  or 13 miles south of Defiance, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ottawa, Leipsic, Kalida, Pandora, Continental, Glandorf, Oakwood,
  Grover Hill, Dupont, Melrose, West Leipsic, Gilboa, Cloverdale,
  Belmore, Miller City, Prentiss, Kieferville, Charloe, Roselms and
  North Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4093 8389 4098 8435 4098 8440 4099 8440
      4099 8447 4117 8448 4117 8389
TIME...MOT...LOC 2223Z 272DEG 31KT 4108 8439 

HAIL...1.00IN
WIND...60MPH
 
$$

MCS
2 follow-up statements
414 
WWUS53 KIWX 282240
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
640 PM EDT SUN MAY 28 2017

OHC125-282249-
/O.CAN.KIWX.SV.W.0063.000000T0000Z-170528T2315Z/
Paulding OH-
640 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAULDING COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northwestern and west central Ohio.

LAT...LON 4093 8389 4098 8434 4116 8430 4117 8389
TIME...MOT...LOC 2239Z 271DEG 28KT 4108 8423 

$$

OHC137-282315-
/O.CON.KIWX.SV.W.0063.000000T0000Z-170528T2315Z/
Putnam OH-
640 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR PUTNAM COUNTY...

At 639 PM EDT, a severe thunderstorm was located over Continental, or
10 miles west of Ottawa, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ottawa, Leipsic, Kalida, Pandora, Continental, Glandorf, Dupont, West
Leipsic, Gilboa, Cloverdale, Belmore, Miller City, Prentiss,
Kieferville, North Creek and Wisterman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4093 8389 4098 8434 4116 8430 4117 8389
TIME...MOT...LOC 2239Z 271DEG 28KT 4108 8423 

HAIL...1.00IN
WIND...60MPH
 
$$

MCS
724 
WWUS53 KIWX 282300
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
700 PM EDT SUN MAY 28 2017

OHC137-282315-
/O.CON.KIWX.SV.W.0063.000000T0000Z-170528T2315Z/
Putnam OH-
700 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN PUTNAM COUNTY...

At 700 PM EDT, a severe thunderstorm was located near Leipsic, or
near Ottawa, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Damage to roofs, siding, and trees possible.

Locations impacted include...
Ottawa, Leipsic, Pandora, Glandorf, West Leipsic and Gilboa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4095 8406 4114 8409 4113 8389 4093 8389
TIME...MOT...LOC 2300Z 277DEG 32KT 4105 8398 

HAIL...<.75IN
WIND...60MPH
 
$$

MCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:57 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 28, 1:57 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
157 PM EDT Sun May 28 2017

.SYNOPSIS...
Issued at 143 PM EDT Sun May 28 2017

Showers and thunderstorms formed across the area this afternoon
and will continue moving to the northeast with hail and damaging
winds as the main threats. A cold front will move through tonight
putting the showers and storms to an end and bringing cooler and drier
air into the region for Memorial Day Monday and the early work
week. However, a shower or storm can't be ruled out later in the
day Memorial Day and then Tuesday afternoon as well as a result
of a disturbance moving through each day. Temps drop back into the
mid to upper 50s tonight before rebounding into the 70s on
Memorial Day. Highs will trend down into the mid to upper 60s for
Wednesday with the cooler air moving in behind the cold front.

&&

.UPDATE...
Issued at 1117 AM EDT Sun May 28 2017

Atmosphere beginning to destabilize as clouds have thinned and
diurnal heating is underway. CAMs all in decent agreement on
thunderstorms developing in the 17-20z time frame and moving out
of the east this evening. MLCAPE expected in the 1500-2500 j/kg
range with mid level lapse rates around 7c/km. Models only
showing 0-3km shear of 20-30 knots but deeper 0-6km shear more
favorable around 40 knots as upper level jet streak moves through.
Expecting broken line of storms to develop with stronger updrafts
having potential for damaging winds and large hail this afternoon
and early evening. Forecast on track but did make some minor
tweeks to pops and timing.

&&

.SHORT TERM...(Today and Tonight)
Issued at 336 AM EDT Sun May 28 2017

Airmass over our area will destabilize today as an upr trof moves
east to the wrn Grtlks. This should allow tstms to develop over
wrn portions of our area early this aftn and spread east across
ern portions later this aftn. Given forecast of moderate
instability with cape apchg 1500j/kg and modest deep layer shear
near 30kt, some potential for a few storms with damaging winds and
large hail in our area. Decent mixing and a warm start to the day
should allow temps to top out in the m70s despite considerable
cloudiness and dvlpg storms/cold pools this aftn.

Storms expected to move east out of the cwa early this eve
as cdfnt moves through. WSW gradient should keep some mixing
going overnight limiting temp falls despite clearing skies with
lows expected in the m50s.

&&

.LONG TERM...(Monday through Saturday)
Issued at 336 AM EDT Sun May 28 2017

Upr low over srn Manitoba expected to move to the upr Grtlks Monday
and then lift slowly ne Tue/Wed. Mainly a cool/dry period, but
shrtwv's rotating around this low may cause a few showers in the
area each day. Another upr low expected to track slowly se across
srn Ontario Thu-Fri and to Quebec Saturday. Swly low level flow
should develop ahead of this system allowing for some
destabilization in our area by Fri as cdfnt approaches which may
allow tstms to develop. This front expected to move slowly south
across the cwa keeping a chc of showers in the area through
Saturday, with temps turning cooler after a brief/modest late week
warmup.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 143 PM EDT Sun May 28 2017

Low pressure pushes into Michigan dragging a cold front through
the area during the afternoon. Dew points into and around 60
degrees this morning will rise into the mid 60s during the early
afternoon with ample MUCAPE and 30 kts of shear with thunderstorms
likely and strong to severe storms possible across the area. Will
include a VCTS mention from 2PM until the early overnight to cover
this. With diurnal heating, continue to expect initial MVFR CIGs
will lift into VFR into this afternoon aside from brief reductions
into MVFR as a result of thunderstorm effects. Drier air comes in
behind the front for later tonight and Memorial day allowing for
VFR conditions though an afternoon shower can't be ruled out on
Monday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Lashley
SYNOPSIS...Roller
SHORT TERM...JT
LONG TERM...JT
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 28, 4:19 AM EDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Sun May 28 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Sun May 28 2017 /319 AM CDT Sun May 28 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the afternoon. Scattered
severe storms with damaging winds and large hail are possible this
afternoon. The storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and
Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Sun May 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely today, mainly in the early afternoon.
Storms may contain gale force wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance of thunderstorms Monday afternoon and Friday.
Severe storms are not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 28, 5:45 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
545 PM EDT SUN MAY 28 2017

INZ018-026-027-282215-
Adams-Allen-Wells-
545 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN...
NORTHEASTERN WELLS AND NORTHERN ADAMS COUNTIES...

At 545 PM EDT, a strong thunderstorm was located near Ossian, moving
east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Decatur, Ossian, Middletown, Monmouth, Hoagland and Poe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4084 8520 4095 8512 4095 8484 4083 8485
TIME...MOT...LOC 2145Z 270DEG 21KT 4091 8509

MCS
Local storm report, May 28, 5:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             OHIO CITY               40.77N 84.61W
05/28/2017  E0.50 INCH       VAN WERT           OH   BROADCAST MEDIA

&&

CR
Special weather statement, May 28, 5:54 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
554 PM EDT SUN MAY 28 2017

OHZ024-282230-
Van Wert-
554 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN WERT COUNTY...

At 554 PM EDT, a strong thunderstorm was located over Ohio City, or 8
miles south of Van Wert, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Van Wert, Ohio City, Middle Point, Venedocia, Elgin, Dull, Jonestown,
Monticello and Abanaka.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4073 8446 4073 8470 4083 8469 4088 8440
      4069 8440 4068 8446
TIME...MOT...LOC 2154Z 270DEG 21KT 4075 8461

MCS
Special weather statement, May 28, 6:01 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
601 PM EDT SUN MAY 28 2017

OHZ015-016-282230-
Putnam-Paulding-
601 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PUTNAM AND SOUTHERN
PAULDING COUNTIES...

At 601 PM EDT, a strong thunderstorm was located near Payne, or 12
miles north of Van Wert, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Paulding, Continental, Oakwood, Grover Hill, Dupont, Scott, Melrose,
Haviland, Latty, Cloverdale, Broughton, Worstville, Charloe, Tipton,
Roselms, Mandale and Briceton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8471 4114 8471 4117 8430 4116 8425
      4099 8421
TIME...MOT...LOC 2201Z 270DEG 21KT 4104 8465

MCS
Local storm report, May 28, 6:06 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
606 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             2 SSW ANDREWS           40.83N 85.62W
05/28/2017  M0.25 INCH       HUNTINGTON         IN   TRAINED SPOTTER

&&

CR
Special weather statement, May 28, 6:11 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
611 PM EDT SUN MAY 28 2017

OHZ024-025-282245-
Allen-Van Wert-
611 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VAN WERT AND
SOUTHERN ALLEN COUNTIES...

At 611 PM EDT, a strong thunderstorm was located over Spencerville In
Allen County, or 9 miles south of Delphos, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lima, Spencerville, Elida, Spencerville In Allen County, Cairo,
Yoder, Conant, Hume, Slabtown, Monticello, Rousculp, Southworth,
Needmore and Kemp.

This includes INTERSTATE 75 between MILE MARKERs 119 and 133.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4068 8446 4078 8445 4086 8399 4064 8399
TIME...MOT...LOC 2211Z 272DEG 32KT 4072 8440

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:29 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams46 min
May 28, 2:49 PM EDTSpecial Weather StatementIWXWilliams26 min
May 28, 3:08 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry37 min
May 28, 3:36 PM EDTAreal Flood AdvisoryIWXDefiance, Henry3 hr
May 28, 3:36 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry39 min
May 28, 3:48 PM EDTAreal Flood AdvisoryIWXFulton, Henry, Williams3 hr
May 28, 4:09 PM EDTSpecial Weather StatementIWXWilliams36 min
May 28, 4:11 PM EDTSpecial Weather StatementIWXFulton34 min
May 28, 4:15 PM EDTSpecial Weather StatementIWXHenry15 min
May 28, 4:24 PM EDTSevere Thunderstorm WarningIWXWilliams21 min
May 28, 4:34 PM EDTSevere Thunderstorm WarningIWXFulton41 min
May 28, 5:54 PM EDTSpecial Weather StatementIWXVan Wert36 min
May 28, 6:01 PM EDTSpecial Weather StatementIWXPaulding29 min
May 28, 6:11 PM EDTSpecial Weather StatementIWXAllen34 min
May 28, 6:38 PM EDTAreal Flood WarningIWXAllen, Paulding, Putnam, Van Wert12 hr
May 28, 6:44 PM EDTSpecial Weather StatementIWXAllen16 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.